Alabama, 2019

Hail in Alabama, April 7, 2019

April 7, 2019 · NWS HUN · 3 events in 1 county or zone

An isolated supercell produced large hail up to the size of golf balls in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated supercell produced large hail up to the size of golf balls in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 7, 1:51 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 7, 1:51 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
251 PM CDT Sun Apr 7 2019

.NEAR TERM...(Tonight)
Issued at 251 PM CDT Sun Apr 7 2019

The TN Valley has remained dry for much of the day with a mixture of
debris cirrus and strato-cu. The exception has been far NW AL where a
stationary front was the main focus for convection today. Latest
surface analysis, satellite imagery, and radar would suggest that the
frontal boundary remains to our west. However, storms that formed
along the front have been redeveloping eastward on outflow
boundaries. Looking at latest RAP SBCAPE would suggest we have
around 2,000 J/kg which would be uncapped. However, there is some dry
air lingering just off the surface per latest UAH MIPS sounding and
evident in 12z soundings from around the area. So, a better estimate
of what is available is MLCAPE and that would suggest 1,000-1,500
J/kg with some limited CIN still in place. That analysis would better
explain what we've been seeing with these storms, as they approach N
AL they weaken considerably and have only really been able to
sustain themselves over MS, where the better instability exists. The
further east you go into N AL, the more limited the shear is as well
and convection that does end up holding together might actually look
more summer like. Where storms bubble up quickly and briefly produce
severe winds or hail and then dissipate. So, taking latest radar
trends and the instability we have, it's likely we'll see isolated
strong to severe storms this afternoon, with the stronger storms
likely west of I-65. Have adjusted PoPs to reflect this idea for this
afternoon and evening.

Tonight as we begin to lose heating, instability becomes more
elevated but the upper level system that's been over southern TX
finally starts to move towards the area. This will increase the lift
and forcing to allow for more widespread showers/storms but these may
not move in until after midnight. Tried to reflect a slight downward
trend in PoPs from 7pm to midnight then increase PoPs from midnight
towards sunrise as the upper level system nears the area. In terms of
severe threats for the overnight period, CAPE drops to less than 500
J/kg while the shear jumps to 30-40kts. That would suggest storms
overnight could still be capable of strong and possibly damaging
winds.

Temps tonight will be close to a repeat of last night with values in
the lower 60s.

.SHORT TERM...(Monday through Tuesday)
Issued at 251 PM CDT Sun Apr 7 2019

By sunrise Monday, expect convection to be ongoing across the western
half of the area and likely increasing in coverage through the
morning hours. Models have started to hone in on the idea of an axis
of very heavy rainfall developing in response to a boundary stalling
over the area on Monday. Due to both the upper level wave and
surface low just to our SW, the winds veer pretty decently with
height on Monday with shear staying around 40kts. However, the influx
in deep moisture means a vertical profile that is almost completely
moist adiabatic and thus CAPE will be limited. A few strong to
marginally severe storms are possible but believe that the true
threat on Monday is going to be heavy rainfall which could lead to
localized flooding. Thankfully, we've had a good dry period for the
past few weeks and surface soils are not overly saturated. Any
flooding that would occur would be in urban areas.

As the upper level system slowly progresses east the stalled boundary
pushes in E AL/N GA Monday night into Tuesday. Expect a downward
trend in pops during this period. However, we'll still have a good
deal of forcing due to an axis of divergence aloft. So, some
lingering showers and isolated storms remain possible through Tuesday
afternoon.

Highs both Monday and Tuesday remain in upper 60s to lower 70s with
overnight lows Monday in the 60s. Then on Tuesday night into
Wednesday as cooler air filters in behind the departing system, lows
fall into the upper 40s to lower 50s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 251 PM CDT Sun Apr 7 2019

Upper ridging will slide into the TN Valley on Wednesday, in the
wake of a trough pushing into the Atlantic. The ridge will briefly
amplify, as a stronger trough digs into the Rockies. At least one
dry, and rather warm, day is expected in the long term period, as
mostly clear skies combine with the height rises to send temperatures
into the upper 70s to lower 80s. Surface flow from the north will
shift to the south by Wednesday evening, with moisture beginning to
filter back into the region. This will keep overnight lows fairly
mild, with temps only falling into the upper 50s to lower 60s by
daybreak on Thursday.

The aforementioned upper trough will move into the Plains by Thursday
morning, with its surface low tracking just to the east-northeast.
Although there remains some discrepancies regarding the strength of
the cyclone, the overall timing and track have come into better
agreement. Strong southerly flow ahead of the cold front will send a
surge of deep Gulf moisture into the TN Valley, with PW values
climbing above 1.1 inch Thursday afternoon (roughly above the 75th
percentile). At least for now, the daytime hours will remain dry, as
the forcing remains well to our west. However, rain chances will
increase during the evening and overnight hours as the cold front
crosses the Mississippi River. Again, forecast models are in decent
agreement with the timing, which would bring the bulk of the rain
through the area by daybreak Friday. The cold front will be quick on
its heels, exiting to our east by the late morning hours. The threat
for severe thunderstorms with this system is fairly questionable, as
most of the upper dynamics remain to the north. Combine that with
the fact that we maintain some inversion through much of the window
of precip, given the low level height falls are marginal. There will
be a brief window when mid level jet moves through the Ohio Valley
and we tap into some low and deep layer shear during the predawn
hours on Friday. But confidence is not overly high that this will
amount to more than elevated convection.

The cold front will move east of the area by Friday, bringing an end
to the precip for at least one day. High pressure will move through
the Ohio Valley, keeping winds more northerly until Saturday
afternoon. Skies will clear by Friday afternoon, but with northerly
flow, high temps will be closer to seasonal norms a highs climb into
the upper 60s to lower 70s. Forecast models really begin to diverge
on their solutions on our next system, which will approach the area
during the latter half of the next weekend. Given the differences,
have isolated to scattered showers beginning after midnight on
Saturday and continuing much of the day. Thunder will be unlikely
during the day, as we maintain northerly winds and a stable airmass.
But the system will need to be watched, as it may provide another
round of organized thunderstorms by next Sunday. Due to the clouds
and rain, temps on Saturday will be in the upper 60s to lower 70s
once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Apr 7 2019

The MVFR deck of clouds has been slow to clear this morning but as of
1740z satellite and obs indicate these clouds have scattered out.
Mainly VFR conditions are forecast for the next 3-4 hours but some
brief lowerings to 2,500ft are possible. A complex of storms over MS
is forecast to spread eastward towards the terminals this afternoon.
Adjusted the arrival of VCTS to reflect this later arrival.

The forecast after these storms move through is uncertain but latest
guidance suggest cigs increase to around 4,000ft and remain there
through Monday morning. After that expect another round of storms to
move into the terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...73
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 7, 2:33 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
333 PM CDT Sun Apr 7 2019

ALZ001>010-016-TNZ076-096-097-081145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
333 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered showers and thunderstorms will be possible
through sunset. A few storms may produce gusty winds and small hail.

Thunderstorm coverage and intensity will increase from west to east
beginning late this evening, as an upper level disturbance begins to
impact the region. Conditions will be marginally favorable for the
development of a few severe thunderstorms, mainly between Midnight
and sunrise on Monday. Locally damaging wind gusts up to 60 MPH and
hail up to the size of quarters will be the main threats with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Widespread showers and thunderstorms will continue across the
Tennessee Valley on Monday, before ending from northwest to
southeast Tuesday morning. Although the threat for severe storms
will diminish during this period, locally heavy rainfall could result
in minor flooding.

A low chance of thunderstorms will return to the region on Thursday
night and early Friday morning.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely reports
of strong winds and hail will be greatly appreciated.

In the hours before

Special weather statement, Apr 7, 2:44 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
344 PM CDT SUN APR 7 2019

ALZ005>007-072145-
Madison AL-Morgan AL-Limestone AL-
344 PM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 445 PM
CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartselle, moving northeast at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Redstone Arsenal,
Priceville, Triana, Marshall Space Flight Center, University Of
Alabama In Huntsville and Huntsville International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3439 8706 3448 8711 3451 8710 3479 8663
      3453 8648 3452 8654 3454 8655 3451 8656
TIME...MOT...LOC 2043Z 240DEG 19KT 3448 8699

73

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morgan

When
April 7, 3:14 PM CST
Where
Morgan County, Somerville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.470, -86.800

Multiple reports of one inch diameter hail were received in Somerville.

Hail, Morgan

When
April 7, 3:30 PM CST
Where
Morgan County, 1.33 mi WNW of Talucah
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.560, -86.700

Golf ball sized hail was reported in Talucha.

Hail, Morgan

When
April 7, 4:20 PM CST
Where
Morgan County, 1.79 mi NW of Oden Ridge
Measured
1 in hail
Reported by
Public
Coordinates
34.390, -86.790

Hail up to the size of quarters was reported in Oden Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806180, 806181, 806182.